Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 13, NWS Kansas City, MO

March 12, 20244 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 12, 2024, 9:07 PM CDT for 4 counties in Missouri. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 12, 2024, 9:07 PM CDT (02:07 UTC)
Expired
Mar 12, 2024, 10:00 PM CDT
In force
53 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bates County, MO, Cass County, MO, Henry County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 36 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 12, 9:14 PM CDTHAIL 14 Se Garden City, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2074 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

942 
WUUS53 KEAX 130207
SVREAX
MOC013-037-083-101-130300-
/O.NEW.KEAX.SV.W.0013.240313T0207Z-240313T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
907 PM CDT Tue Mar 12 2024

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cass County in west central Missouri...
  Northwestern Henry County in west central Missouri...
  Northeastern Bates County in west central Missouri...
  Southwestern Johnson County in west central Missouri...

* Until 1000 PM CDT.

* At 907 PM CDT, a severe thunderstorm was located near Creighton, or
  near Garden City, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Holden, Garden City, Urich, Creighton, Chilhowee, Centerview, Gunn
  City, Blairstown, Post Oak, La Tour, Hartwell, and Quick City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3837 9423 3861 9432 3881 9386 3847 9369
TIME...MOT...LOC 0207Z 243DEG 25KT 3849 9416 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HB
1 follow-up statement
736 
WWUS53 KEAX 130230
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
930 PM CDT Tue Mar 12 2024

MOC013-037-130240-
/O.CAN.KEAX.SV.W.0013.000000T0000Z-240313T0300Z/
Cass MO-Bates MO-
930 PM CDT Tue Mar 12 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CASS AND
NORTHEASTERN BATES COUNTIES IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3847 9405 3857 9407 3857 9412 3865 9412
      3866 9413 3869 9413 3881 9386 3849 9370
TIME...MOT...LOC 0230Z 240DEG 24KT 3857 9400 

$$

MOC083-101-130300-
/O.CON.KEAX.SV.W.0013.000000T0000Z-240313T0300Z/
Henry MO-Johnson MO-
930 PM CDT Tue Mar 12 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN HENRY AND SOUTHWESTERN JOHNSON COUNTIES...

At 930 PM CDT, a severe thunderstorm was located near Creighton, or
10 miles south of Holden, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Holden, Chilhowee, Centerview, Blairstown, Post Oak, La Tour, and
Quick City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3847 9405 3857 9407 3857 9412 3865 9412
      3866 9413 3869 9413 3881 9386 3849 9370
TIME...MOT...LOC 0230Z 240DEG 24KT 3857 9400 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Krull

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 7:56 PM CDT, 1 hour 11 minutes earlier. Its key messages:

  • 20 to 50% chance for thunderstorms tonight. Marginal (5 to 10%) Risk of a severe storm tonight. Quarter size hail and 60 mph winds are the greatest concern if a robust updraft can get going.
  • 60 to 80% chance for thunderstorms late Wednesday afternoon and Evening. There is a Slight (10 to 15%) Risk of a few severe storms. Large hail, damaging winds and a tornado or two are possible with this activity.
  • 30 to 60% chance for thunderstorms Thursday afternoon and Evening. There is a Slight (10 to 15%) Risk of a few severe storms. Large hail and damaging winds are possible with this activity.
Area forecast discussion, Mar 12, 7:56 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
756 PM CDT Tue Mar 12 2024

.KEY MESSAGES...

- 20 to 50% chance for thunderstorms tonight. Marginal (5 to
  10%) Risk of a severe storm tonight. Quarter size hail and 60
  mph winds are the greatest concern if a robust updraft can get
  going.

- 60 to 80% chance for thunderstorms late Wednesday afternoon
  and Evening. There is a Slight (10 to 15%) Risk of a few
  severe storms. Large hail, damaging winds and a tornado or
  two are possible with this activity.

- 30 to 60% chance for thunderstorms Thursday afternoon and
  Evening. There is a Slight (10 to 15%) Risk of a few severe
  storms. Large hail and damaging winds are possible with this
  activity.

&&

.DISCUSSION...
Issued at 241 PM CDT Tue Mar 12 2024

Water vapor imagery shows a well defined shortwave trough quickly
moving through Kansas early this afternoon. At the surface, moisture
is currently very limited with dewpoints in the low to mid 40s as of
18Z. 50+ dewpoints were beginning to move in southeastern KS and
become more prevalent across eastern OK. That airmass will continue
to advect northward into the forecast area this afternoon, ahead of
the shortwave trough. With the shortwave moving quickly across
Kansas, the forcing associated with it, and it's associated surface
low and boundaries, will lead to isolated to scattered convection
east the KC area around 00Z this evening. This convection then
quickly moves east and may be east of the forecast area by 06-07Z
tonight. With moisture slow to build north, instability will be
limited. But we should still be able to see 500-1000 J/kg of MUCAPE
within an environment of 30-35 KTs of deep-layer shear, though most
of that is in the bottom half of that layer. Given this, storms may
exhibit shallow rotation/ supercell structures, before becoming more
multicellular or even become a line as they move eastward. Steep mid-
level lapse rates will help support a marginal severe hail threat.

The better setup for severe storms will be late Wednesday
afternoon into the overnight hours. A warm front will lift
northward into the area with deeper moisture building into the
area as a result. This deeper moisture, with surface dewpoints
in the upper 50s to near 60 degrees, will result in a more
unstable atmosphere Wednesday afternoon. MLCAPE values around
1000 to 1500 J/kg are expected by Wednesday afternoon. In the
upper levels, a strong jet will be nosing into the area and the
forecast area may be in the left front quadrant of that jet,
with diffluent flow above the unstable airmass. Additionally,
stronger flow aloft will lead to stronger deep-layer shear and
we may see 45-50kts of 0-6km shear by 00Z. Given the parameters,
there is potential for supercells and with steep lapse rates
aloft, there may be large hail with the strongest storms.
Damaging winds and a tornado or two are also possible with these
storms. The most widespread activity will be in the vicinity of
the warm front as it is lifting northward. For storms that are
north of the warm front, the weak instability present is mainly
elevated so the threat of severe storms is lower. Instability
rapidly increases along and south of the warm front, leading to
greater coverage and severe potential. South of the warm front,
well into the warm sector, warm air aloft will inhibit
convection, limiting coverage. But if a storm can develop and/or
maintain itself in the arm sector, there would be greater
potential for it to be severe given the stronger instability.
This activity will lift northward throughout the evening and
overnight hours as the warm front lifts north, mainly affecting
northern MO as a result.

The last round of storms will affect the area Thursday afternoon and
evening. A mid-level shortwave trough will eject eastward from the
main trough digging into the Southwest. This wave will help push a
cold front through the area Thursday afternoon and evening. CAPE and
shear parameters will be supportive of strong to severe
thunderstorms, including the potential for supercells. The best
potential for strong to severe storms also continues to look east of
the KC area, and mainly for the eastern half of the forecast area
from Thursday afternoon through the evening hours. Veered low level
flow and nearly unidirectional flow aloft may limit the potential
for tornadoes. But relatively steep lapse rates aloft, combined with
the strong instability and shear will be supportive of large hail.
Steep low-level lapse rates with dry air aloft will also result in
higher downdraft CAPE, which support potential for damaging winds.

Cooler air will move into the area for the weekend with temperatures
really just closer to normal for this time of year. A strong trough
will dive into the eastern US Sunday into Monday. This will push a
reinforcing bout of colder air into the region. So for outdoor
festivities on Monday, temperatures will be the coolest of the
entire forecast, with highs in the middle to upper 40s.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 755 PM CDT Tue Mar 12 2024

VFR conditions are expected through the TAF period. WInds will
be light and out of the south. Thunderstorm activity this
evening is expected to remain east of the TAF sites.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...CDB
AVIATION...HB
Hazardous weather outlook, Mar 12, 4:12 AM CDT, 16 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
412 AM CDT Tue Mar 12 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-130915-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
412 AM CDT Tue Mar 12 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Rain showers and thunderstorms are possible late this evening. A few
 strong to isolated severe storms are possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 There is a slight risk for severe storms across portions of the area
 Wednesday and Thursday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Mar 12, 8:16 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
816 PM CDT Tue Mar 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     Hail             1 NW Oak Grove          39.01N 94.14W
03/12/2024  E1.00 inch       Jackson            MO   Emergency Mngr

            EM reports dime to quarter size hail.

&&

jtk
Local storm report, Mar 12, 8:36 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
836 PM CDT Tue Mar 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     Hail             4 N Oak Grove           39.06N 94.13W
03/12/2024  E1.75 inch       Jackson            MO   NWS Employee

&&

jtk
Local storm report, Mar 12, 8:45 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
845 PM CDT Tue Mar 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     Hail             4 N Grain Valley        39.07N 94.20W
03/12/2024  E1.50 inch       Jackson            MO   Public

            From photo on Facebook.

&&

jtk
Local storm report, Mar 12, 8:59 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
859 PM CDT Tue Mar 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     Hail             Browning                40.03N 93.16W
03/12/2024  E1.00 inch       Linn               MO   Fire Dept/Rescue

            Relayed by County EM.

&&

jtk
Local storm report, Mar 12, 9:04 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
904 PM CDT Tue Mar 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     Hail             1 ENE Grain Valley      39.02N 94.18W
03/12/2024  E1.50 inch       Jackson            MO   Public

            From Facebook.

&&

jtk
Local storm report, Mar 12, 9:06 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
906 PM CDT Tue Mar 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     Hail             Sweet Springs           38.96N 93.42W
03/12/2024  E1.00 inch       Saline             MO   Public

            Report from mPING: Quarter (1.00 in.).

&&

jtk

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 7:21 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette24 min
Mar 12, 7:31 PM CDTSevere Thunderstorm WarningEAXJackson, Johnson, Lafayette29 min
Mar 12, 7:39 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Clay, Clinton, Livingston, Ray36 min
Mar 12, 8:16 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette, Pettis, Saline29 min
Mar 12, 8:18 PM CDTSevere Thunderstorm WarningEAXJackson, Lafayette, Ray27 min
Mar 12, 8:19 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Ray26 min
Mar 12, 8:31 PM CDTSevere Thunderstorm WarningEAXPettis, Saline29 min
Mar 12, 8:42 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXCarroll, Clay, Jackson, Lafayette, Ray63 min
Mar 12, 8:47 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Cooper, Howard, Johnson, Lafayette and 2 more58 min
Mar 12, 9:31 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Clinton, Ray44 min
Mar 12, 9:39 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXCooper, Johnson, Lafayette, Pettis, Saline51 min
Mar 12, 9:42 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXCarroll, Lafayette, Ray48 min
Mar 12, 9:48 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis57 min
Mar 12, 10:00 PM CDTAreal Flood AdvisoryEAXCooper, Howard, Johnson, Lafayette, Pettis, Saline6 hr
Mar 12, 10:25 PM CDTSevere Thunderstorm WarningEAXCarroll, Lafayette, Ray38 min
Mar 12, 10:35 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette, Pettis, Saline40 min
Mar 12, 10:42 PM CDTSevere Thunderstorm WarningEAXJohnson, Pettis48 min
Mar 12, 11:13 PM CDTSevere Thunderstorm WarningEAXPettis47 min
Mar 12, 11:32 PM CDTSpecial Weather StatementEAXCaldwell13 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.